Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 91, NWS Jackson, KY

May 21, 20124 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2012, 2:36 PM EDT for 4 counties in Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 2:36 PM EDT (18:36 UTC)
Expired
May 21, 2012, 3:15 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Estill County, KY, Lee County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:36 PM EDTHAIL 11 Se Slade, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KJKL 211836
SVRJKL
KYC065-129-197-237-211915-
/O.NEW.KJKL.SV.W.0091.120521T1836Z-120521T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  NORTH CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  WESTERN WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 315 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SLADE...OR 9 MILES SOUTHEAST OF STANTON...AND MOVING SOUTHEAST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMPTON...NATURAL BRIDGE S.P....GREELEY...GLENCAIRN...STANDING
  ROCK...FIXER...LEECO...KOOMER RIDGE CAMPGROUND...ZACHARIAH...
  JENSON...PINE RIDGE...ROGERS...TORRENT...HIGH FALLS...BOOTH...
  WHISMAN...GRANNIE...ZOE...FINCASTLE AND BAPTIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3785 8367 3782 8364 3783 8362 3774 8345
      3762 8370 3775 8383 3788 8373
TIME...MOT...LOC 1836Z 299DEG 6KT 3779 8371
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
1 follow-up statement
556 
WWUS53 KJKL 211859
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT MON MAY 21 2012

KYC065-129-197-237-211915-
/O.CON.KJKL.SV.W.0091.000000T0000Z-120521T1915Z/
POWELL KY-WOLFE KY-LEE KY-ESTILL KY-
259 PM EDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ESTILL...NORTH CENTRAL LEE...WESTERN WOLFE AND SOUTHEASTERN POWELL
COUNTIES UNTIL 315 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR TORRENT...OR 7 MILES WEST OF
CAMPTON...MOVING SOUTHEAST AT 5 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CAMPTON...JENSON...TORRENT...ZOE...ROGERS...PINE RIDGE...WHISMAN...
  BOOTH...GRANNIE...HIGH FALLS...FINCASTLE AND BAPTIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3779 8371 3782 8365 3782 8364 3783 8362
      3774 8345 3762 8370 3775 8383
TIME...MOT...LOC 1900Z 299DEG 6KT 3772 8367
WIND...HAIL 60MPH 0.75IN

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:06 PM EDT, 30 minutes earlier.

Area forecast discussion, May 21, 2:06 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
206 PM EDT MON MAY 21 2012

.UPDATE...
ISSUED AT 206 PM EDT MON MAY 21 2012

SCATTERED THUNDERSTORMS HAVE FIRED WELL AHEAD OF AN APPROACHING COLD
FRONT. THE STORMS HAVE BEGUN TO MERGE INTO A LINE THAT EXTENDS FROM
FLEMINGSBURG SOUTHWARD TO FRENCHBURG...CAMPTON...BOONEVILLE AND LAUREL
CREEK. ISOLATED STORMS ARE ONGOING ACROSS LETCHER...HARLAN...AND BELL
COUNTIES AS WELL. THEREFORE...PRECIPITATION PROBABILITIES FOR THE
EARLY AFTERNOON HOURS WERE INCREASED TO ACCOUNT FOR THE LATEST
ONGOING WEATHER. THESE STORMS WILL CONTINUE TO INCREASE IN COVERAGE
DURING THE LATE AFTERNOON AS THE FRONT CONTINUES TO MOVE EASTWARD.
CORRESPONDING ADJUSTMENTS WERE ALSO MADE TO THE SKY COVER...RAINFALL
TOTALS...AND WEATHER FORECAST ELEMENTS...BASED ON THE UPDATED
PRECIPITATION CHANCES.

UPDATE ISSUED AT 1100 AM EDT MON MAY 21 2012

A FEW CHANGES WERE MADE TO THE FORECAST FOR THE REST OF TODAY.
LATEST SATELLITE IMAGERY SHOWS THAT SKIES ACROSS MOST OF EASTERN
KENTUCKY HAVE BEEN CLEAR OR MOSTLY CLEAR ALL MORNING LONG. THIS TREND
IS EXPECTED TO CONTINUE FOR THE NEXT FEW HOURS BEFORE CLOUD COVER
BEGINS TO FILL IN FROM THE WEST AHEAD OF AN APPROACHING COLD FRONT.
RADAR IMAGERY HAS REVEALED A SIMILAR TREND...WITH NO SHOWERS OR
THUNDERSTORMS CURRENTLY OCCURRING ACROSS ANY PART OF THE FORECAST
AREA. SHOWERS AND STORMS WILL EVENTUALLY BEGIN TO FORM AND MOVE
ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING AS THE FRONT MOVES
ACROSS THE AREA DURING THE PEAK HEATING OF THE DAY. WITH THAT IN
MIND...PRECIPITATION PROBABILITIES THROUGH EARLY THIS AFTERNOON WERE
DECREASED TO ACCOUNT FOR THE LATEST TRENDS AND MODEL DATA. THE BEST
CHANCE FOR SHOWERS LOOKS TO BE FROM MID AFTERNOON ONWARD. A FEW
ADJUSTMENTS WERE ALSO MADE TO TEMPERATURES...DEWPOINTS...AND
WINDS...BUT ONLY TO ESTABLISH NEW TRENDS BASED ON THE HOURLY
OBSERVATIONAL DATA.

UPDATE ISSUED AT 745 AM EDT MON MAY 21 2012

DID A QUICK UPDATE TO THE GRIDS TO REFLECT THE CURRENT RADAR TRENDS
AND SKY COVER. A FEW HINTS OF SHOWERS HAVE STARTED OVER PARTS OF
EAST KENTUCKY AND THE EARLIER CONVECTION TO THE WEST HAS WANED AS
EXPECTED. ACCORDINGLY...NUDGED POPS UP THROUGH THE AREA AND TOOK THEM
DOWN IN THE WEST THROUGH 15Z. ALSO FINE TUNED THE T AND TD GRIDS FOR
OBS AND TRENDS. NDFD GRIDS AND WEB FORECASTS HAVE BEEN UPDATED.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM EDT MON MAY 21 2012

06Z SFC ANALYSIS SHOWS GENERAL AND WEAK LOW PRESSURE THROUGH THE OHIO
VALLEY. THERE IS A COLD FRONT SLOWLY APPROACHING FROM THE WEST
CURRENTLY JUST ENTERING THE NORTHWEST PARTS OF THE OHIO VALLEY. AHEAD
OF THIS...A NORTH TO SOUTH AREA OF SHOWERS AND THUNDERSTORMS IS
FOUND EXTENDING FROM WESTERN/CENTRAL INDIANA DOWN THROUGH THE
WESTERN HALF OF KENTUCKY. WITH LIGHT WINDS THROUGHOUT THE COLUMN THE
INDIVIDUAL CELLS IN THIS AREA ARE MOVING VERY SLOWLY...IF AT ALL. OF
MESOSCALE INTEREST...A WELL DEFINED OUTFLOW BOUNDARY IS MOVING EAST
TOWARD THE CWA AT A STEADY CLIP AND THIS MAY KICK OF SOME CONVECTION
LOCALLY AHEAD OF SCHEDULE. MORE LIKELY...THOUGH...THIS BOUNDARY WILL
DISSIPATE BEFORE CAUSING TO MUCH TROUBLE...BUT MAY REMAIN A SUBTLE
FEATURE THAT COULD SUPPORT EXTRA CONVECTIVE MISCHIEF IN EAST KENTUCKY
LATER TODAY. OTHERWISE...EAST KENTUCKY IS ENJOYING A SEASONABLE NIGHT
UNDER MOSTLY CLEAR SKIES WITH JUST SOME HIGH CLOUDS FROM THE
CONVECTION TO THE WEST POSSIBLY IMPINGING TOWARDS DAWN. THE MOSTLY
CLEAR SKIES HAVE ALLOWED A SMALL TO MODERATE RIDGE TO VALLEY
TEMPERATURE SPLIT TO DEVELOP EARLY THIS MORNING ALONG WITH SOME
PATCHY VALLEY FOG.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH A SLOWER SOLUTION TO THE
TROUGH MOVING INTO THE OHIO VALLEY LATER TODAY. THE BASE OF THIS
THEN AMPLIFIES A NOTCH BY MIDDAY TUESDAY AS IT CROSSES THE TENNESSEE
VALLEY WITH THE NAM12 THE STRONGEST...BUT THE LATEST ECMWF NOT FAR
BEHIND. THE MODELS HAVE BEEN COMING INTO LINE WITH THE ECMWF SOLUTION
OVER THE PAST FEW DAYS AND THEREFORE CONFIDENCE IS HIGHER IN A
BLENDED SOLUTION. AS A RESULT...HAVE FOLLOWED THEIR CONSENSUS BUT PUT
EXTRA EMPHASIS ON THE SPECIFICS FROM THE HIGHER RESOLUTION NAM12 AS
THE MESOSCALE WILL LIKELY DOMINATE...AT LEAST FOR INITIAL CONVECTIVE
DEVELOPMENT.

SENSIBLE WEATHER WILL PROBABLY FEATURE CONVECTION TO OUR WEST
DIMINISHING IN A DIURNAL MINIMUM THROUGH MID MORNING BEFORE FIRING UP
AGAIN AS THE FRONT GETS CLOSER. OUTFLOWS FROM THIS...OR JUST GENERAL
INSTABILITY...SHOULD HELP INITIATE STORMS BY MIDDAY OVER OUR WESTERN
COUNTIES. WHILE THIS CONVECTION IS EXPECTED TO DEVELOP TO OUR WEST
INITIALLY...ADDITIONAL MESOSCALE DRIVEN SHOWERS AND STORMS SHOULD
THEN FORM AND WORK EAST AS THE DAY WEARS ON. THE FRONT AND ITS UPPER
SUPPORT ARE NOT AWFULLY STRONG...THOUGH...SO WHILE SCATTERED TO
NUMEROUS STORMS ARE EXPECTED FOR MOST OF THE AREA AT LEAST PART OF
THE DAY...THEY SHOULD BE MORE OF A GARDEN VARIETY...SLOW MOVING AND
WITH ENOUGH QUESTIONS ON COVERAGE FOR POPS JUST TO NIP AT LIKELY BY
LATE AFTERNOON. THE PCPN CHANCES WILL THEN CONTINUE AT A DIMINISHED
RATE INTO THE EVENING AND OVERNIGHT AS THE UPPER TROUGH SLOWLY MOVES
INTO POSITION OVERHEAD AND ITS SFC REFLECTION HOLDS THE FRONT OVER
OUR AREA. IT DOES APPEAR THAT THE FRONT AND ITS CONVECTION WILL GET
FAR ENOUGH EAST BY TUESDAY MORNING TO SUGGEST THAT OUR WESTERN
COUNTIES COULD BE DRY FOR THE LATTER PART OF THE SHORT TERM...THOUGH
WITH DIURNAL HEATING AND DEEPENING ALOFT THEY MAY NOT BE SPARED
THROUGH ALL OF TUESDAY AFTERNOON. SOMEWHAT COOLER AIR IN THE WAKE OF
THE FRONT FOR OUR WESTERN ZONES AND CLOUDS/CONVECTION IN THE EAST
WILL KEEP TEMPERATURES NEAR NORMAL...OR JUST ON THE COOL SIDE...ON
TUESDAY.

FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE LATEST MET GUIDANCE
FOR TEMPERATURES THROUGH THE PERIOD WITH LIMITED TERRAIN BASED
ADJUSTMENTS TONIGHT GIVEN THE MOIST AND CLOUDY ENVIRONMENT. AS FOR
POPS...ACTUALLY ENDED UP A TOUCH HIGHER THAN THE MET GUIDANCE TODAY
AND THEN IN BETWEEN THE HIGHER MET AND LOWER MAV FOR TONIGHT AND
TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 AM EDT MON MAY 21 2012

MODELS IN PRETTY GOOD AGREEMENT INTO THE UPCOMING WEEKEND. THE UPPER
LEVEL LOW PRESSURE SYSTEM WILL LIKELY PLAGUE THE AREA THROUGH MUCH
OF THE WEEK WITH MODELS HOLDING THE SYSTEM OVER THE CENTRAL
APPALACHIANS THROUGH THURSDAY. DYNAMICS ARE NOT ALL THAT GREAT FROM
TUESDAY NIGHT ONWARD...BUT WITH INSTABILITY DEVELOPING EACH
AFTERNOON...THERE MAY BE SOME SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY AFTERNOONS. THUS...WILL RAMP POPS UP DURING
THE AFTERNOONS...WITH DRY CONDITIONS FOR THE OVERNIGHT PERIODS. BY
FRIDAY...HEIGHTS FINALLY BEGIN TO BUILD OVER THE REGION WITH VERY
MILD AIR FLOODING INTO EASTERN KENTUCKY. THIS WILL RESULT IN
AFTERNOON HIGHS IN THE UPPER 80S TO AROUND 90 ON FRIDAY...
SATURDAY...AND SUNDAY. MAINLY DRY WEATHER IS ANTICIPATED WITH THE
RIDGE AXIS CENTERED ACROSS THE REGION THROUGH MOST OF THE MEMORIAL
DAY WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 206 PM EDT MON MAY 21 2012

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS A PORTION OF
EASTERN KENTUCKY MAINLY NORTH OF THE HAL ROGERS PARKWAY AND HIGHWAY
80 CORRIDOR. THE TAF FORECAST WAS MODIFIED TO ACCOUNT FOR ANY STORMS
THAT WILL AFFECT THE AIRPORT AT JKL FOR THE REST OF THE AFTERNOON. AS
A COLD FRONT CONTINUE TO MOVE TOWARD THE AREA FROM THE WEST...MORE
SHOWERS AND STORMS WILL LIKELY FIRE UP THIS AFTERNOON AND EVENING.
ALL THREE TAF SITES WILL LIKELY BE AFFECTED BY A SHOWER OR STORMS
BETWEEN NOW AND 2 OR 3Z THIS EVENING. LOCALLY HEAVY RAIN...SMALL
HAIL...AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS WITH ANY
THUNDERSTORMS. A 30-35 MPH WIND GUST CAN ALSO NOT BE RULED OUT WITH
THESE STORMS THIS AFTERNOON AND EVENING. MVFR CONDITIONS WILL BE
POSSIBLE DURING ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. A BIT
OF FOG MAY ALSO FORM OVERNIGHT IN THE MOISTURE LADEN SURFACE
AIR...PARTICULARLY AT JKL. MVFR CONDITIONS WILL AGAIN BE ON TAP WHERE
ANY FOG IS ABLE TO FORM. ISOLATED TO SCATTERED SHOWERS...AND PERHAPS
AND ISOLATED STORM...WILL REMAIN POSSIBLE TONIGHT AND TOMORROW.
ANOTHER ROUND OF MORE WIDESPREAD SHOWERS AND STORMS WILL BE POSSIBLE
NEAR THE END OF THE TAF PERIOD ON TUESDAY...AS AN AREA OF LOW
PRESSURE LINGERS OVER THE OHIO AND TENNESSEE VALLEY AREAS OF EASTERN
TENNESSEE...KENTUCKY...AND WEST VIRGINIA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...GREIF
LONG TERM....KAS
AVIATION...AR
Hazardous weather outlook, May 21, 4:10 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT MON MAY 21 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 AM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME TUESDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

In the hours before

Special weather statement, May 21, 1:27 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT MON MAY 21 2012

KYZ108-111-112-114-211800-
OWSLEY-WOLFE-LEE-BREATHITT-
127 PM EDT MON MAY 21 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 200 PM EDT MONDAY AFTERNOON...

   NORTHERN OWSLEY...
   CENTRAL WOLFE...
   EASTERN LEE AND
   NORTHWESTERN BREATHITT.

AT 127 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BAPTIST TO AIREDALE TO LOWER BUFFALO...OR ALONG A LINE
EXTENDING FROM CAMPTON TO BEATTYVILLE TO BOONEVILLE...MOVING EAST AT
10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TRENT AROUND
135 PM EDT...LANDSAW AROUND 140 PM EDT...EVERSOLE AROUND 145 PM
EDT...MALAGA AROUND 150 PM EDT...LEXIE AROUND 155 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND HAIL UP TO NICKEL SIZE IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Local storm report, May 21, 1:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
133 PM EDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             OWINGSVILLE             38.14N 83.76W
05/21/2012  E0.75 INCH       BATH               KY   911 CALL CENTER

&&

TBREWER
Local storm report, May 21, 1:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             OWINGSVILLE             38.14N 83.76W
05/21/2012  E0.88 INCH       BATH               KY   911 CALL CENTER

            SECOND CALL FROM DISPATCH. STATED THAT THEY HAD OBSERVED
            BOTH PENNY AND NICKEL SIZED HAIL.

&&

TBREWER
Special weather statement, May 21, 1:49 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT MON MAY 21 2012

KYZ050-058>060-211830-
MENIFEE-MONTGOMERY-POWELL-ESTILL-
149 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT MONDAY AFTERNOON...

   WEST CENTRAL MENIFEE...
   SOUTHERN MONTGOMERY...
   POWELL AND
   EXTREME NORTH CENTRAL ESTILL.

AT 149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBEND...OR
7 MILES NORTHWEST OF STANTON...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALTERSVILLE
AROUND 155 PM EDT...VAUGHNS MILL AROUND 200 PM EDT...BEAN AROUND 205
PM EDT...STANTON AROUND 210 PM EDT...CAT CREEK AROUND 220 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, May 21, 1:56 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
156 PM EDT MON MAY 21 2012

KYZ060-106-108-211830-
MENIFEE-MORGAN-WOLFE-
156 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT MONDAY AFTERNOON...

   SOUTHEASTERN MENIFEE...
   SOUTHWESTERN MORGAN AND
   NORTHERN WOLFE.

AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALERIA...OR 7
MILES NORTH OF CAMPTON...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALERIA AROUND
205 PM EDT...WELLINGTON AROUND 210 PM EDT...GOSNEYVILLE AROUND 215 PM
EDT...MAYTOWN AROUND 220 PM EDT...TOLIVER AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Special weather statement, May 21, 2:08 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
208 PM EDT MON MAY 21 2012

KYZ069-080-086-114-116-117-211845-
LAUREL-KNOX-JACKSON-LESLIE-OWSLEY-CLAY-
208 PM EDT MON MAY 21 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 245 PM EDT MONDAY AFTERNOON...

   NORTHEASTERN KNOX...
   SOUTHEASTERN JACKSON...
   WEST CENTRAL LESLIE...
   SOUTHEASTERN OWSLEY...
   CLAY AND
   NORTHEASTERN LAUREL.

AT 208 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
BERNICE...OR NEAR MANCHESTER...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LITTLETON
AROUND 215 PM EDT...HORSE CREEK JUNCTION AROUND 220 PM EDT...TANKSLEY
AROUND 225 PM EDT...TEGES AROUND 230 PM EDT...HENSLEY AROUND 240 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:53 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Lee, Owsley37 min
May 21, 1:11 PM EDTAreal Flood AdvisoryJKLLee, Owsley79 min
May 21, 2:01 PM EDTAreal Flood AdvisoryJKLMenifee89 min
May 21, 2:04 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery41 min
May 21, 2:22 PM EDTFlash Flood WarningJKLMenifee, Montgomery3 hr
May 21, 2:32 PM EDTAreal Flood AdvisoryJKLLee, Menifee, Montgomery, Powell, Wolfe88 min
May 21, 2:34 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel86 min
May 21, 2:44 PM EDTFlash Flood WarningJKLPowell, Wolfe3 hr
May 21, 2:49 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan101 min
May 21, 2:56 PM EDTSevere Thunderstorm WarningJKLEstill, Lee49 min
May 21, 3:02 PM EDTAreal Flood AdvisoryJKLEstill, Lee88 min
May 21, 3:11 PM EDTSevere Thunderstorm WarningJKLBath, Fleming49 min
May 21, 3:15 PM EDTFlash Flood WarningJKLEstill, Lee3 hr
May 21, 3:35 PM EDTFlash Flood WarningJKLBath, Fleming3 hr
May 21, 3:45 PM EDTAreal Flood AdvisoryJKLClay, Laurel75 min
May 21, 3:49 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley101 min
May 21, 3:59 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery2 hr
May 21, 4:35 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley115 min
May 21, 4:45 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel46 min
May 21, 5:12 PM EDTAreal Flood AdvisoryJKLFleming108 min
May 21, 5:45 PM EDTAreal Flood WarningJKLPowell3 hr
May 21, 6:02 PM EDTFlash Flood WarningJKLFleming3 hr
May 21, 6:15 PM EDTFlash Flood WarningJKLWhitley3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.